New Mexico, 2010High Wind in New Mexico, April 5, 2010
April 5, 2010 · NWS ABQ · 1 event in 1 county or zone
An approaching upper level trough tightened the mid level pressure gradient and helped to produce a few high wind gusts around Gallup.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level trough tightened the mid level pressure gradient and helped to produce a few high wind gusts around Gallup.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 5, 1:53 PM MST, 7 minutes earlier.
Area forecast discussion, Apr 5, 1:53 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT MON APR 5 2010
.DISCUSSION...
WIND WILL BE THE MAJOR PLAYER THROUGH THE NEXT 30 HOURS OR SO.
WILL CONTINUE WITH THE CURRENT WIND HIGHLIGHTS THROUGH 900 PM
MDT. EXCEPTION WILL BE THE CENTRAL MOUNTAIN CHAIN...WHERE WINDS
COULD BLOW OVER THE HIGHER PEAKS TONIGHT THROUGH TUESDAY. THUS
WILL EXTEND HIGH WIND WARNING THROUGH 600 PM MDT FOR THESE ZONES.
WILL CONTINUE WITH HIGH WIND WATCH FOR ALL OF THE EAST ON TUE.
WIND ADVISORIES LIKELY FOR MUCH OF THE W ON TUE AS WELL. RED FLAG
WARNING WILL CONTINUE INTO THIS EVENING AND WILL BE ISSUED FOR
MUCH OF THE AREA TUE.
AS FOR PRECIPITATION CHANCES...RAIN AND SNOW SHOWERS SHOULD BE
CONFINED TO THE HIGHER TERRAIN N OF INTERSTATE 40 TONIGHT INTO
WED. FIRST SYSTEM MOVING INTO THE GREAT BASIN WILL SWEEP N OF
THE STATE ON TUE...ALTHOUGH THERE WILL BE A TROUGH OF LOW
PRESSURE CROSSING NM. AN ASSOCIATED COLD FRONT WILL ALSO ZIP
ACROSS THE STATE LATER TONIGHT AND TUE...BRINGING MUCH COOLER
TEMPS AND...MORE WIND.
SECONDARY SHORT WAVE TROUGH TO DROP SE ACROSS NM ON WED...KEEPING
TEMPS BELOW NORMAL. THEN FINALLY A BREAK FROM THE WIND ALONG WITH
WARMER TEMPS FROM THU TO SAT. INCREASING WIND AND PRECIPITATION
CHANCES FOR SUN AND MON WITH A COOLING TREND FOR THE START OF NEXT
WEEK. CHJ
&&
.AVIATION...
CONTINUED WINDY TO VERY WINDY WITH GUSTS BETWEEN 35 TO 50 KT MOST
LOCATIONS. GUSTS WILL DIMINISH SOME BY MID TO LATE EVENING BUT
REMAIN GUSTY AND STRONG OVER THE HIGHER TERRAIN. STEADY TO
OCCASIONALLY GUSTY ACROSS THE LOWER TERRAIN. COLD FRONTAL PASSAGE
EXPECTED BETWEEN 6Z TO 12Z ACROSS THE WESTERN HALF AND CONTINUING
EAST AFTER 12Z. STRONG WINDS WILL ONCE AGAIN DEVELOP FAIRLY EARLY ON
TUESDAY WITH ANOTHER ROUND OF 35 TO 50 KTS ALTHOUGH AFFECTING A
SLIGHTLY SMALLER AREA THAN TODAY. ESPECIALLY FAVORING THE I40
CORRIDOR BETWEEN ABQ TO TCC. A FEW MID BASED SHOWERS WILL AFFECT
NORTHWEST AND NORTH CENTRAL AREAS TONIGHT. ONLY HAVE FMN WITH LIGHT
RAIN FOR A PERIOD AFTER MIDNIGHT TONIGHT. A FEW MTN TOP OBSCD ACROSS
THE FAR NORTHWEST.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...
CRITICAL FIRE GROWING CONDITIONS WILL CONTINUE THROUGH THE REST OF
THE AFTERNOON INTO THE EARLY EVENING TONIGHT. WINDS WILL COME DOWN
SOME ACROSS THE FORECAST AREA ALTHOUGH REMAIN STRONG OVER THE HIGHER
RIDGETOPS. ONLY EXPECTING MODEST HUMIDITY RECOVERIES TONIGHT WITH
POOR TO FAIR READINGS. COLD FRONTAL PASSAGE WITH A DISTINCT WIND
SHIFT EXPECTED LATER TONIGHT ACROSS THE WESTERN HALF...MAINLY
BETWEEN MIDNIGHT TO 6 AM AND THEN PROGRESSING EASTWARD DURING THE
MORNING ON TUESDAY.
AS A RESULT OF THE COLD FRONTAL PASSAGE...COOLER AIR WILL LOWER
TEMPERATURES...ESPECIALLY ACROSS THE WESTERN AND NORTH. EXPECT MAX
TEMPERATURES TO RANGE BETWEEN 5 TO 15 DEGREES BELOW NORMAL. WARMER
THAN NORMAL READINGS WILL BE FOUND ALONG THE TEXAS STATE LINE AND
PORTIONS OF THE SOUTHEAST PLAINS AS THE COLD FRONT BECOMES MUCH MORE
DIFFUSE AND SHALLOW THERE. AS A RESULT...HUMIDITY READINGS WILL COME
UP ACROSS THE BOARD BUT DUE TO THE ADVECTION OF LOWER DEWPOINT
VALUES...THE RISE IN HUMIDITY WILL BE SOMEWHAT MUTED. VALUES OF 15
PCT OR LESS WILL STILL RESIDE ACROSS A GOOD PORTION OF NEW
MEXICO...BELOW 7500 FEET. WEATHER MODELS ARE ALSO DEPICTING A STRONG
MID LEVEL JET STREAK ORIENTATED FROM NEAR CUBA TO ABQ TO CLOVIS
DURING MOST OF THE DAY PERIOD. THUS...STRONGEST WINDS SHOULD BE
FOUND ALONG THE INTERSTATE 40 CORRIDOR BETWEEN THE SANDIAS TO THE
TEXAS STATE LINE. DIDNT ADJUST WIND VALUES ALL THAT MUCH BUT DID HAD
AN EXTRA FEW MPH TO PORTIONS OF THE WEST CENTRAL/NORTHWEST MTNS AS
WELL AS THE NORTHWEST PLATEAU. THE STRONGER WINDS COUPLED WITH LOW
HUMIDITY IS EXPECTED TO AFFECT MORE OF THE FORECAST AREA AND FOR A
FEW EXTRA HOURS THAN EARLIER EXPECTED. WILL GO AHEAD AND UPGRADE THE
CURRENT WATCH TO A WARNING FOR TUESDAY BUT ALSO ADD PORTIONS OF
ZONES 102...105...106 AND 109. AGAIN...MAINLY BELOW 7500 FEET AND
AREAS BELOW SIGNIFICANT SNOWPACK. LATEST RFW STATEMENT WILL BE OUT
BY THE TOP OF THE HOUR. THIS WILL BE MORE OF A WEST TO NORTHWEST
WIND EVENT PATTERN. ALSO STARTED THE EVEN PERIOD A LITTLE SOONER DUE
TO THE PALTRY HUMIDITY RECOVERIES TONIGHT.
HUMIDITY RECOVERIES REMAIN POOR TO FAIR FOR TUESDAY NIGHT AND THIS
WILL LEAD INTO FAIRLY LOW HUMIDITY VALUES ON WEDNESDAY. EVEN
THOUGH...TEMPERATURES WILL GENERALLY BE BELOW NORMAL. WINDS WILL BE
GUSTY AT TIMES TUESDAY NIGHT BUT LOWER SOME WEDNESDAY MORNING AS THE
MAIN WIND GRADIENT TRANSLATES EASTWARD. AFTERNOON BREEZINESS WILL
CONTINUE HOWEVER ACROSS THE FAR EASTERN PLAINS WEDNESDAY AFTERNOON
BUT WONT ISSUE A WATCH FOR THAT PERIOD. LOOKS REAL MARGINAL AS FAR
AS RED FLAG CONDITIONS.
UPPER LEVEL RIDGE AND CORRESPONDING SURFACE HIGH DEPICTED TO BUILD
OVER THE STATE ON THURSDAY. TEMPERATURES WILL WARM BACK TO NEAR
SEASONABLE LEVELS. WINDS HOWEVER WILL BE SOME OF THE LIGHTEST WE
WILL HAVE SEEN IN THE PAST 7 TO 10 DAYS. A FEW AFTERNOON BREEZES
ACROSS THE EAST BUT NOT APPROACHING RED FLAG VALUES. LIGHTER WIND
DAY OVERALL FOR THURSDAY.
FRIDAY WILL REMAIN DRY WITH JUST A FEW AFTERNOON BREEZES BUT NOT TOO
STRONG AS THE UPPER RIDGE SHIFTS SLIGHTLY MORE EASTWARD.
TEMPERATURES WILL BE EVEN WARMER WITH ABOVE NORMAL READINGS EXPECTED
ON THIS DAY.
THE MAIN UPPER RIDGE AXIS IS EXPECTED TO SHIFT TO THE EAST OF THE
STATE OVER THE WEEKEND IN RESPONSE TO THE NEXT PACIFIC WAVE
APPROACH. AS A RESULT...TEMPERATURES WILL WARM A BIT MORE WHILE
WINDS PICK UP. NOT EXPECTING CRITICAL CONDITIONS ON SATURDAY AT THIS
TIME ALTHOUGH COULD BECOME CLOSE ACROSS A SMALL PORTION OF THE
EASTERN PLAINS DUE TO LEESIDE SURFACE TROUGHING. A MORE DISTINCT
LEESIDE TROUGH IS EXPECTED TO DEVELOP ACROSS THE EAST ON SUNDAY AND
THIS LOOKS TO BE COUPLED WITH AN INCREASING FLOW ALOFT. CRITICAL
CONDITIONS COULD ENTER BACK INTO THE PICTURE LATE ON THE WEEKEND. IT
APPEARS THAT THE CURRENT ECWMF AND GFS APPEAR TO BE DEEPER WITH THE
NEXT TROUGH AND A BIT MORE BULLISH FOR PRECIPITATION ON MONDAY. THIS
WILL BE MONITORED OVER THE NEXT SEVERAL DAYS AS MOST ASSUREDLY THE
TRACK WILL CHANGE A BIT WITH THE MODELS. 50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 37 48 24 54 / 20 20 5 5
DULCE........................... 31 51 20 54 / 40 40 10 5
CUBA............................ 29 55 18 54 / 10 20 0 0
GALLUP.......................... 30 48 16 53 / 20 10 0 0
EL MORRO........................ 30 48 20 52 / 5 5 0 0
GRANTS.......................... 33 53 17 53 / 5 5 0 0
QUEMADO......................... 31 55 21 54 / 0 0 0 0
GLENWOOD........................ 37 67 26 66 / 0 0 0 0
CHAMA........................... 26 43 16 51 / 40 40 10 5
LOS ALAMOS...................... 33 54 22 52 / 10 10 5 5
PECOS........................... 36 60 24 53 / 5 5 5 5
CERRO/QUESTA.................... 28 52 19 53 / 20 30 10 10
RED RIVER....................... 29 39 16 47 / 30 30 20 20
ANGEL FIRE...................... 29 44 17 45 / 20 20 10 10
TAOS............................ 32 45 18 49 / 20 20 10 10
ESPANOLA........................ 36 60 24 61 / 5 10 5 5
SANTA FE........................ 37 55 26 54 / 5 10 5 5
SANTA FE AIRPORT................ 37 52 23 53 / 5 10 5 5
ALBUQUERQUE FOOTHILLS........... 40 56 30 57 / 5 5 0 0
ALBUQUERQUE HEIGHTS............. 43 58 32 58 / 5 5 0 0
ALBUQUERQUE VALLEY.............. 38 61 28 61 / 5 5 0 0
ALBUQUERQUE WEST MESA........... 42 59 32 60 / 5 5 0 0
LOS LUNAS....................... 40 62 29 64 / 0 5 0 0
RIO RANCHO...................... 42 58 31 59 / 5 5 0 0
SOCORRO......................... 43 68 34 67 / 0 5 0 0
SANDIA PARK/CEDAR CREST......... 37 57 28 56 / 5 5 0 0
MORIARTY/ESTANCIA............... 37 58 25 57 / 5 5 0 0
CLINES CORNERS.................. 38 50 26 50 / 5 5 0 0
GRAN QUIVIRA.................... 41 66 29 63 / 0 5 0 0
CARRIZOZO....................... 43 69 29 63 / 0 0 0 0
RUIDOSO......................... 42 62 27 51 / 0 0 0 0
CAPULIN......................... 37 49 26 52 / 5 5 20 10
RATON........................... 36 54 22 53 / 10 10 20 10
LAS VEGAS....................... 40 51 24 50 / 5 5 0 5
CLAYTON......................... 43 64 28 55 / 5 5 10 10
ROY............................. 44 59 33 56 / 5 5 5 5
CONCHAS......................... 49 66 38 65 / 5 5 5 5
SANTA ROSA...................... 44 69 32 68 / 5 0 0 5
TUCUMCARI....................... 48 69 30 59 / 5 5 5 5
CLOVIS.......................... 46 72 32 57 / 5 5 5 5
PORTALES........................ 47 74 34 69 / 5 5 5 5
FORT SUMNER..................... 47 69 36 67 / 5 5 5 5
ROSWELL......................... 50 79 36 64 / 5 0 5 5
PICACHO......................... 47 76 34 66 / 5 0 5 5
ELK............................. 41 70 29 61 / 5 0 5 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>109.
RED FLAG WARNING FROM 9 AM TO 8 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ102>109.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ501-503-504-507-509>511-516>520-524-525-530>540.
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
THE FOLLOWING ZONES...NMZ515-522>524-527>540.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ502-505-506-508-515-522-523-527>529.
HIGH WIND WARNING UNTIL 6 PM MDT TUESDAY FOR THE FOLLOWING ZONES...
NMZ512>514-521-526.
&&
40/50
Hazardous weather outlook, Apr 5, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON APR 5 2010
NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT MON APR 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS WILL INCREASE MARKEDLY ACROSS CENTRAL AND NORTHERN
NEW MEXICO TODAY WITH VERY LOW HUMIDITIES AND CRITICAL FIRE WEATHER
CONDITIONS. SUSTAINED WIND SPEEDS WILL REACH 25 TO 40 MPH ACROSS
MOST OF NORTH AND CENTRAL NEW MEXICO MIDDAY THROUGH AT LEAST EARLY
EVENING...WITH GUSTS OF 45 TO 55 MPH COMMON. THE POTENTIAL EXISTS
FOR GUSTS TO REACH 60 MPH OR BRIEFLY HIGHER THIS AFTERNOON ACROSS
THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS AND PLAINS TO THE
EAST AND PERHAPS NEAR AND WEST OF THE CONTINENTAL DIVIDE. SOME LIGHT
SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE FAR NORTHERN MOUNTAINS
LATER TONIGHT...GENERALLY 1 TO 3 INCHES OR LESS. SEE THE LATEST HIGH
WIND WARNING...WIND ADVISORY AND RED FLAG WARNING STATEMENTS FOR
ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY WIND SPEEDS SHOULD BE A LITTLE LOWER ACROSS WESTERN SECTIONS
OF THE STATE...BUT VERY WINDY CONDITIONS...NEAR OR A LITTLE ABOVE
MONDAYS LEVELS...CAN BE EXPECTED ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
43
High Wind, West Central Plateau
- When
- April 5, 2:00 PM MST to 5:00 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A peak wind gust of 58 mph was recorded at the Gallup ASOS at 223pm and 427pm MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Michigan, April 5, 2010$175 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Illinois, April 5 to 6, 20101 injured · $1.4 million · 2.75 in hail · 65 events
- Hail and Damaging Winds in Illinois, April 5, 2010$1.8 million · 1.25 in hail · 15 events
- Hail and Damaging Winds in Iowa, April 5, 20101 injured · $405,000 · 1.25 in hail · 34 events
- Hail and Damaging Wind in Iowa, April 5 to 6, 2010$198,000 · 1.75 in hail · 39 events
- Hail and Lightning Strike in West Virginia, April 5, 20101 injured · $250,000 · 1.75 in hail · 12 events
- Dust Storm and High Wind in Arizona, April 5, 20105 injured · $60,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Michigan, April 5, 2010$400,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Nebraska, April 5 to 6, 2010$120,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Ohio, April 5, 2010$15,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Virginia, April 5 to 6, 2010$15,000 · 2 in hail · 28 events
- Hail and Damaging Wind in Indiana, April 5, 2010$2,000 · 3.25 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214471.